Alert archive / Iowa / Flash Flood Warnings in 2024

Flash Flood Warning 13, NWS Des Moines, IA

June 22, 20244 counties in Iowa

NWS Des Moines, IA issued this flash flood warning at Jun 22, 2024, 12:24 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2024, 12:24 AM CDT (05:24 UTC)
Expired
Jun 22, 2024, 6:04 AM CDT
In force
6 hr
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Humboldt County, IA, Kossuth County, IA, Pocahontas County, IA, Winnebago County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 4:10 AM CDTRAIN 2.66Algona, IAMesonet station ALGIA Algona.
Jun 22, 6:00 AM CDTRAIN 3.31 Nw Burt, IACocorahs station IA-KS-5 Burt 0.5 NW. 3.30 inches.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.4 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WGUS53 KDMX 220524
FFWDMX
IAC091-109-151-189-221130-
/O.NEW.KDMX.FF.W.0013.240622T0524Z-240622T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1224 AM CDT Sat Jun 22 2024

The National Weather Service in Des Moines has issued a

* Flash Flood Warning for...
  Northern Humboldt County in north central Iowa...
  Kossuth County in north central Iowa...
  Winnebago County in north central Iowa...
  Northern Pocahontas County in northwestern Iowa...

* Until 630 AM CDT Saturday.

* At 1224 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 2 
  to 3 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Algona, Lake Mills, Laurens, Union Slogh, Buffalo Center, West 
  Bend, Bancroft, Rolfe, Burt, Whittemore, Thompson, Titonka, 
  Wesley, Livermore, Corwith, Bode, Fenton, Lu Verne, Lakota and 
  Rake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4291 9491 4291 9444 4325 9444 4350 9400
      4350 9350 4342 9350 4326 9387 4326 9397
      4289 9397 4277 9430 4276 9491

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-3 INCHES IN 1 HOUR

$$

Lee
2 follow-up statements
379 
WGUS73 KDMX 220742
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
242 AM CDT Sat Jun 22 2024

IAC091-109-151-189-221130-
/O.CON.KDMX.FF.W.0013.000000T0000Z-240622T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt IA-Kossuth IA-Pocahontas IA-Winnebago IA-
242 AM CDT Sat Jun 22 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM CDT THIS 
MORNING FOR NORTHERN HUMBOLDT, KOSSUTH, WINNEBAGO AND NORTHERN 
POCAHONTAS COUNTIES...

At 242 AM CDT, Doppler radar indicated that the heaviest rain has 
moved out of the area, however, light to moderate rain is still 
falling and waters may continue to rise. Flash flooding may still be 
ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Algona, Lake Mills, Laurens, Union Slogh, Buffalo Center, West 
  Bend, Bancroft, Rolfe, Burt, Whittemore, Thompson, Titonka, 
  Wesley, Livermore, Corwith, Bode, Fenton, Lu Verne, Lakota and 
  Rake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

For the latest river and stream observations and forecasts refer to 
weather.gov/desmoines/water.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4291 9491 4291 9444 4325 9444 4350 9400
      4350 9350 4342 9350 4326 9387 4326 9397
      4289 9397 4277 9430 4276 9491

FLASH FLOOD...RADAR INDICATED

$$

Lee
883 
WGUS73 KDMX 221104
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
604 AM CDT Sat Jun 22 2024

IAC091-109-151-189-221114-
/O.CAN.KDMX.FF.W.0013.000000T0000Z-240622T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Humboldt IA-Kossuth IA-Pocahontas IA-Winnebago IA-
604 AM CDT Sat Jun 22 2024

...FLASH FLOOD WARNING FOR NORTHERN HUMBOLDT, KOSSUTH, WINNEBAGO AND 
NORTHERN POCAHONTAS COUNTIES HAS BEEN REPLACED WITH A FLOOD 
WARNING...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 100 PM CDT Saturday for 
portions of central, north central, northeast, northwest, and west 
central Iowa.

A Flood Watch remains in effect until 100 PM CDT Saturday for 
portions of north central and northwest Iowa.

&&

LAT...LON 4291 9491 4291 9444 4325 9444 4350 9400
      4350 9350 4342 9350 4326 9387 4326 9397
      4289 9397 4277 9430 4276 9491

$$

Lee

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 10:53 PM CDT, 1 hour 31 minutes earlier. Its key messages:

  • Showers and thunderstorms in northern Iowa tonight. Heavy rainfall and flash flooding likely, with the chance for a few strong to severe storms capable of producing small hail, damaging winds, and a few brief tornadoes.
  • River flooding expected for multiple area rivers in response to heavy rainfall tonight. See hydro discussion below.
  • Additional severe chances expected tomorrow afternoon, with wind and tornadoes being the primary threat, although some small hail is possible.
Area forecast discussion, Jun 21, 10:53 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1053 PM CDT Fri Jun 21 2024

 ...Updated for the 06z Aviation Discussion...

.KEY MESSAGES...

- Showers and thunderstorms in northern Iowa tonight. Heavy
  rainfall and flash flooding likely, with the chance for a few
  strong to severe storms capable of producing small hail,
  damaging winds, and a few brief tornadoes.

- River flooding expected for multiple area rivers in response
  to heavy rainfall tonight. See hydro discussion below.

- Additional severe chances expected tomorrow afternoon, with
  wind and tornadoes being the primary threat, although some
  small hail is possible.

&&

.DISCUSSION...
Issued at 303 PM CDT Fri Jun 21 2024

Synoptic Overview

The frontal boundary that brought heavy rainfall and flash flooding
to the far northwest portions of Iowa last night remains in place
near the Iowa/Minnesota border and will again be the focal point for
the weather over the next 12-18 hours. This boundary is one part of
a larger synoptic pattern which has a surface low to our west slowly
tracking north and east along with some weak upper level troughing.
As this surface low approaches the state, an increase in forcing and
moisture will provide fuel for showers and thunderstorms across the
northern portions of the state, resulting in a high likelihood of
locally heavy rainfall and a chance for a few strong to severe
storms.

Heavy Rainfall Tonight

The much advertised heavy rain threat continues to trend south into
Iowa with the most recent guidance. Convection overnight last night
has brought the surface front slightly further south than expected,
which has pushed the most likely axis for heavy rainfall further
south as well. As has been mentioned in previous discussions,
convection will initially develop along the border but will start to
leak south with the thunderstorm outflow and new development favors
the better, less worked over air to the south. However, at the same
time the low level jet will begin to oscillate east and increase in
strength, which will eventually hold new development along wherever
the surface boundary sets up. This, in conjunction with slow storm
motions to the east, will result in storms training over the same
general areas through much of the night, up until the shortwave
brings an MCS along the boundary and washes out any new development
tomorrow morning. This will ultimately result in a prolonged period
of rainfall roughly along and south of the Iowa/Minnesota border,
which becomes problematic given how moist the environment is. Strong
moisture transport will push PWAT values over 2” in northern Iowa
(almost 200% of the normal value for this time of the year) making
for very efficient rainfall. As a result, expecting rainfall amounts
of 2 to 4” to be common in northern Iowa with a high likelihood for
a band of locally higher amounts pushing 7 to 8” or more. With rain
amounts of this magnitude, flash flooding will be likely, especially
in urban areas where drainage is poor, and significant flooding is
forecasted for multiple area rivers.

While the conceptual model certainly checks out for heavy rainfall
this afternoon, the exact location for the heaviest rainfall is
still not trivial. As alluded to earlier, the heaviest rainfall will
be where the front stalls, which will be strongly influenced by
thunderstorm outflow and how convection plays out this afternoon and
evening. It may also be augmented by the synoptic evolution of the
surface low and LLJ, which could lift things further north. That all
being said, convection has already begun along the Iowa/Minnesota
border, which will start the process of pushing the boundary south
and will favor the southern solution for heaviest rainfall. Models
have started to key onto this trend and have started to place the
heaviest rainfall over our northern two tiers of counties.
Therefore, to account for this continued southerly shift, have also
expanded the flood watch down to the Highway 20 corridor to allow
for some buffer in case the models continue with their northern bias
and mesoscale processes end up pushing precipitation further south.

Severe Chances Tonight

Not to be overshadowed by the heavy rainfall and flash flood
chances, there is also a chance for a few strong to severe storms
this evening. Instability on the warm side of the boundary will be
in the 2000 to 3000 J/kg range with shear values in the 20 to 30 kt
range, which would support a few organized storms and a
multicellular storm mode. Similarly, there will be vorticity
generated along the surface boundary with 0-3 km CAPE values in the
100 to 200 J/kg range and LCLs basically on the ground, which would
promote some brief spin up tornadoes as the vorticity is stretched
in the vertical. DCAPE values aren’t overly high near the
convection, but wind could become a factor as storms grow upscale
into an MCS overnight and begin to ingest the surface boundary,
leading to locally enhanced winds. That all being said, there are
also multiple limiting factors, including warm profiles, marginal
shear, and poor mid level lapse rates. Likewise, heavy rainfall will
work to stabilize the boundary layer, further limiting any surface
based hazards later in the night. Therefore, with weak shear and
warm cloud processes, large hail is unlikely, but the environment
will still be supportive of some isolated strong wind gusts and even
a brief tornado. The slight risk for severe weather from SPC remains
in generally the same area as this time yesterday, with just a
slight expansion further south to account for the southerly trend in
guidance.

Severe Chances Saturday

The fun doesn’t quite end on Saturday morning, as the surface low
will pass overhead and bring it’s cold front through the area.
Fortunately, at this point the system will be more progressive,
which should help to mitigate flash flooding concerns despite the
heavy rainfall caused by moisture pooling ahead of the front.
Although rainfall will be less of a concern, the severe environment
does look a bit better. Instability values will be similar to
today’s with 2000 to 3000 J/kg of SBCAPE in the afternoon, as well
as a bit more deep layer shear of 30 to 40 kts, which will favor a
few organized storms. Warm cloud processes will likely still negate
hail chances, but high DCAPE values in the afternoon will make wind
a threat with any stronger storms. There will also be marginal
amounts of low level shear and increasing low level lapse rates as
the surface warms in the afternoon, suggesting tornadoes could be
possible, although the better threat will be nearer to the low
northeast of our forecast area. The day 2 outlook from SPC has
upgraded us to a slight risk for much of eastern Iowa.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 1053 PM CDT Fri Jun 21 2024

Main concern contiinues to be storms building over northern
Iowa affecting mainly FOD/MCW/ALO with potential for IFR cigs
and low vsby during periods of very heavy rainfall. Have not
modeled in wind gusts, but there continues to be a slight potential
for brief strong wind gusts in periods of heavier storms
between 06-12z at those locations. Farther south, much lesser
impacts other than an isolated storm or two for DSM/OTM during
the overnight/early morning hours. There is increasing
confidence that we will see another round of storms 18z Sat to
02z Sunday as the main cold front sweeps southeastward across
the state, but confidence in the timing of storm impacts is too
low at this point to include anything more then SHRA/VCTS in the
TAFs.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for IAZ004>007-015>017-
023>028-033>039.

&&

DISCUSSION...Dodson
AVIATION...Percha
Hazardous weather outlook, Jun 21, 3:27 PM CDT, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
327 PM CDT Fri Jun 21 2024

IAZ004>007-015>017-222030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
327 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.

Severe weather will be possible, mainly from this afternoon into
early tonight, with damaging winds being the primary threat but
hail and a few tornadoes also possible. Heavy rainfall and flash
flooding become more likely later this evening and overnight.
Significant flash flooding is possible across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.

Thunderstorms are forecast at times during the day Saturday,
possibly lingering into the late afternoon. Severe weather will be
possible, with damaging winds being the primary threat.

Additional storm chances return to the forecast by around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.

IAZ023>028-033>039-222030-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
327 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.

Severe weather will be possible, mainly from this afternoon into
early tonight, with damaging winds being the primary threat but
hail and a few tornadoes also possible. Heavy rainfall and flash
flooding become more likely later this evening and overnight.
Significant flash flooding is possible across the region.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.

Thunderstorms are forecast at times during the day Saturday and
Saturday evening. Severe weather will again be possible, with
damaging winds being the primary threat.

Additional storm chances return to the forecast by around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.

IAZ044>050-057>062-070>075-081>086-092>097-222030-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
327 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Showers and thunderstorms will be possible at intervals through
tonight. A few stronger storms could produce gusty winds and
locally heavy rainfall north of Highway 30.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are forecast at times during the day Saturday and
Saturday evening. Severe weather will again be possible, with
damaging winds being the primary threat.

Additional storm chances return to the forecast by around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.

REV

In the hours before

Special weather statement, Jun 21, 11:35 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1135 PM CDT Fri Jun 21 2024

IAZ015-220515-
Palo Alto IA-
1135 PM CDT Fri Jun 21 2024

...A STRONG THUNDERSTORM WILL IMPACT PALO ALTO COUNTY THROUGH 1215 AM
CDT...

At 1134 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Silver Lake, or 10 miles southeast of Spencer In
Clay County, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph, pea size hail, and very heavy
         rainfall of three inches or more.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible. Ponding of water on roadways, low visibilities,
         and rises in small streams and creeks.

Locations impacted include...
Emmetsburg, Five Island Lake, Silver Lake, Rush Lake, Lost Island
Lake, Graettinger, West Bend, Ruthven, Mallard, Ayrshire, Cylinder,
Curlew, Rodman, Kearney State Park, Lost Island Lake State Park, and
Emmetsburg Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4325 9445 4291 9445 4292 9492 4325 9491
      4326 9462
TIME...MOT...LOC 0434Z 267DEG 22KT 4308 9497

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:30 PM CDTRiver Flood WarningDMXCerro Gordo, Floyd, Worth4 days
Jun 21, 10:46 PM CDTFlash Flood WarningDMXEmmet, Kossuth6 hr
Jun 21, 11:35 PM CDTSpecial Weather StatementDMXPalo Alto40 min
Jun 21, 11:41 PM CDTFlash Flood WarningDMXPalo Alto6 hr
Jun 22, 1:02 AM CDTFlash Flood Warning Considerable damage threatDMXCerro Gordo, Hancock, Winnebago, Worth6 hr
Jun 22, 1:36 AM CDTFlash Flood Warning Considerable damage threatDMXCerro Gordo, Hancock5 hr
Jun 22, 1:49 AM CDTSpecial Weather StatementDMXCerro Gordo, Worth26 min
Jun 22, 4:51 AM CDTAreal Flood WarningDMXEmmet, Kossuth6 hr
Jun 22, 5:52 AM CDTAreal Flood WarningDMXPalo Alto5 hr
Jun 22, 6:04 AM CDTAreal Flood WarningDMXHumboldt, Kossuth, Pocahontas, Winnebago6 hr
Jun 22, 6:43 AM CDTAreal Flood WarningDMXCerro Gordo, Hancock, Winnebago, Worth6 hr
Jun 22, 6:43 AM CDTAreal Flood WarningDMXCerro Gordo, Hancock6 hr
Jun 22, 10:54 AM CDTAreal Flood WarningDMXEmmet, Palo Alto12 hr
Jun 22, 11:42 AM CDTRiver Flood WarningDMXBoone, Hamilton, Webster21 days
Jun 22, 11:42 AM CDTRiver Flood WarningDMXHumboldt5 days
Jun 22, 11:46 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler6 days
Jun 22, 11:51 AM CDTRiver Flood WarningDMXBlack Hawk16 days
Jun 22, 11:51 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler4 days
Jun 22, 11:51 AM CDTRiver Flood WarningDMXBlack Hawk6 days
Jun 22, 4:40 PM CDTTornado WarningDMXBlack Hawk, Bremer35 min

Nearby

Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.